advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Dearborn Heights, Michigan, USA:

Our son, who has type 1 diabetes, was born with pulmonary stenosis. We recently switched over to Lantus (insulin glargine) with NovoLog, and sInce switching to the new insulin, he has gained better control. However, yesterday he came home from school complaining he felt like he was fighting a cold. He tested his blood, and he had shot up to 432 mg/dl [24 mmol/L]. Within 90 minutes, he dropped him back down to 180 mg/dl [10 mmol/L], and during the period of dropping, he began to experience chest pains, and complained his heart was racing and skipping beats. His cardiologist was contacted, and he was seen immediately.

The doctor determined he was throwing PACs (Premature atrial contractions) which lasted for five hours and disappeared as quickly as they appeared. The cardiologist determined this event was not triggered by a cardiac problem, but rather a cardiac problem triggered by the diabetes. He believes that during the process of the insulin working on bringing down the sugar, the electrolytes may have been impacted which triggered the electrical misfirings. They will keep an eye on this condition, but they are hoping it was a fluke. Just wonder what your thoughts are. Has anyone else experienced anything like this?

Answer:

Is unlikely this is related to the insulin, but could be related to fast dropping glucose levels. All insulins could have the possibility to do this, of course, so this is not related to any specific insulin.

I would worry more about the cardiac situation and do some monitoring perhaps with the The Continuous Glucose Monitoring System and see what happens with day to day glucose variability and then specifically see what happens when hypoglycemia is induced occurs.

If your son has some autonomic neuropathy, there could be some cardiac conduction problems. It's very rare to see this in kids but teens sometimes as well as adults could have this after several years of having diabetes. There are very detailed research-type autonomic cardiac testing that could be done, but your son's cardiologist would need to consult with a diabetology/neurology investigator who has such experience. Your son's diabetologist should also be consulted, of course.

SB

DTQ-20021217221222
Original posting 30 Dec 2002
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.